North Dakota, 2015

Hail and Damaging Winds in North Dakota, July 23, 2015

July 23, 2015 · NWS BIS · 17 events in 10 counties and zones

A frontal boundary moved into western North Dakota with a very moist air-mass noted ahead of it. A broad area of convection developed by late afternoon, and moved east into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$670,000
Crop damage
$380,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A frontal boundary moved into western North Dakota with a very moist air-mass noted ahead of it. A broad area of convection developed by late afternoon, and moved east into the evening. Very strong instability was noted, along with increasing deep layer shear, which led to the development of severe thunderstorms. Very strong wind gusts became the primary threat, though some large hail events also occurred. The strongest series of storms occurred over McLean County. Golf ball sized hail fell near Garrison in the late afternoon. In the early evening, 95 mph wind gusts occurred around Underwood. This led to substantial damage to trees throughout the city, along with damage to vehicles and roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 23, 1:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT THU JUL 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY AFTERNOON)

ISSUED AT 200 PM CDT THU JUL 23 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG TO
SEVERE CONVECTION THIS AFTERNOON AND EVENING CENTRAL AND EAST.

CURRENTLY...UPPER RIDGE AXIS MOVING OFF TO OUR EAST REPLACED WITH
SOUTHWEST FLOW ALOFT. SFC TROUGH/FRONTAL BOUNDARY IS OVER WESTERN
NORTH DAKOTA NOW WITH WINDS WEST OF THE FROPA ACROSS THE FAR WEST
OUT OF THE NORTH OR WEST. SOUTHEASTERLY WINDS AHEAD. DEWPOINTS ARE
VERY MOIST EAST OF THE FRONT UPPER 60S TO LOW 70S...AND WHEN
COMBINED WITH MID 80S AND LOW 90S FOR TEMPERATURES RESULTS IN
HEAT INDEX VALUES RIGHT NOW IN THE LOW TO MID 90S. CLOUD COVER
NORTHWEST WITH SUNNY SKIES ACROSS THE REST OF NORTH DAKOTA
ENABLING INSTABILITY UPWARDS TO 4-5K J/KG.

ROBUST CONVECTION EXPECTED TO BEGIN 19-21Z WEST OF HIGHWAY
83...THEN DEVELOP/MOVE EAST THROUGH MID EVENING. AS MODELS HAVE
PORTRAYED THE LAST FEW DAYS...BEST 0-6KM SHEAR WILL BE INITIALLY
DISPLACED FROM THE HIGHER CAPE...BUT CATCHES UP LATE TODAY INTO
THIS EVENING AS A MID LEVEL WAVE MOVES INTO THE DAKOTAS.
STILL...ENOUGH CAPE TO OVERCOME LACK OF SHEAR ESPECIALLY WHEN
COMBINED WITH THE APPROACHING MID LEVEL S/WV. AS THE SPC
MESOSCALE DISCUSSION INDICATED...DISCRETE CELLS INITIALLY WILL
TRANSITION TO MCS/BOWING SEGMENTS AS THE CONVECTION MOVES TO THE
EAST RESULTING IN DAMAGING WINDS BECOMING THE MAIN THREATS WHERE
AS HAIL WILL BE THE BIGGEST CONCERN AT FIRST. WILL ALSO NEED TO
MONITOR THE HEAVY RAIN POTENTIAL WITH THE HIGH BOUNDARY LAYER
MOISTURE IN PLACE ALONG TO EAST OF THE SFC TROUGH.

ZONAL FLOW DEVELOPS LATER TONIGHT INTO FRIDAY. EMBEDDED ENERGY
WITHIN THE FLOW TOMORROW SHOULD TRIGGER A FEW SHOWERS AND
THUNDERSTORMS. INSTABILITY NOT TOO GREAT SO THE OVERALL SEVERE
THREAT FOR FRIDAY WILL BE LOW. STILL WARM BUT MUCH MORE
COMFORTABLE CONDITIONS FOR FRIDAY WITH HIGHS MAINLY IN THE 80S
AND DEWPOINTS FALLING INTO THE 50S.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 200 PM CDT THU JUL 23 2015

ZONAL FLOW ALOFT FRIDAY NIGHT BECOMES SOUTHWESTERLY BY
SATURDAY...WITH A FEW STRONGER SHORTWAVE ENERGY IMPULSES REACHING
WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON.

BY THE END OF THE WEEKEND...AND THEN INTO EARLY NEXT WEEK...STORM
CHANCES INCREASE AS A MID LEVEL WAVE DIGS ALONG THE WEST COAST AND
ADVANCES ACROSS THE ROCKIES WITH INCREASED RAIN CHANCES IN SOUTHWEST
FLOW.

BY TUESDAY EVENING THE MIDLEVEL WAVE IS FORECAST TO HAVE LIFTED
NORTHEAST...WITH A MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)

ISSUED AT 200 PM CDT THU JUL 23 2015

ALL 5 CENTRAL AND WESTERN NORTH DAKOTA TAF SITES HAVE VCTS IN THE
FORECAST. OTHER THAN REDUCED VISIBILITY FROM A THUNDERSTORM
IMPACTING A TERMINAL VFR CONDITIONS ARE EXPECTED. STORMS WILL
PROGRESS FROM WEST TO EAST ACROSS THE STATE ALONG AND AHEAD OF A
COLD FRONT THIS AFTERNOON THROUGH THE EVENING. WINDS WILL SHIFT
TO NORTH NORTHWESTERLY BEHIND THE FRONT. LOW STRATUS POSSIBLE
TONIGHT BEHIND THE PRECIPITATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...JV
AVIATION...NH
Hazardous weather outlook, Jul 23, 1:30 PM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 23 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
230 PM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST
TODAY...CONTINUING THROUGH THE EVENING. SOME STORMS COULD BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY HAIL...WINDS GREATER THAN 40 MPH...AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA SOCIAL MEDIA.

NH/JV

In the hours before

Special weather statement, Jul 23, 3:26 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT THU JUL 23 2015

NDZ003-011-019-021-232200-
WARD ND-RENVILLE ND-MERCER ND-MCLEAN ND-
426 PM CDT THU JUL 23 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...WARD...NORTH CENTRAL MCLEAN AND NORTHEASTERN MERCER
COUNTIES...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARPIO TO NEAR HAZEN BAY
RECREATION AREA...AND MOVING EAST AT 25 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...BURLINGTON...SURREY...
UNDERWOOD...BERTHOLD...GLENBURN...MAX...RIVERDALE...DES LACS...
CARPIO...MAKOTI...PICK CITY...FOXHOLM...RYDER...COLEHARBOR...RICE
LAKE...DOUGLAS AND ROSEGLEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WESTERN NORTH DAKOTA.

LAT...LON 4742 10112 4746 10196 4785 10191 4785 10187
      4802 10188 4847 10182 4855 10135 4854 10115
TIME...MOT...LOC 2126Z 266DEG 21KT 4842 10170 4754 10169

HARGROVE

The radar

The Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, McLean

When
July 23, 4:15 PM CST to 4:20 PM CST
Where
McLean County, 4.75 mi NNW of Emmet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.710, -101.700

Thunderstorm Wind, Ward

When
July 23, 4:21 PM CST to 4:24 PM CST
Where
Ward County, 1.16 mi NE of Douglas
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.860, -101.480

Thunderstorm wind gust speed was estimated off of a video replay.

Thunderstorm Wind, Morton

When
July 23, 4:35 PM CST to 4:38 PM CST
Where
Morton County, 8.11 mi NNE of Glen Ullin
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.930, -101.770

Thunderstorm wind gust speed was estimated by a trained spotter.

Hail, McLean

When
July 23, 5:02 PM CST to 5:05 PM CST
Where
McLean County, 1.96 mi NE of Garrison Muni Arpt
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
47.650, -101.350

Thunderstorm Wind, McLean

When
July 23, 5:35 PM CST to 5:38 PM CST
Where
McLean County, 4.76 mi SSE of Riverdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.440, -101.320

The strong thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, McLean

When
July 23, 5:44 PM CST to 5:49 PM CST
Where
McLean County, 0.83 mi NW of Underwood
Measured
83 kt (96 mph) estimated gust
Property damage
$500,000
Crop damage
$200,000
Reported by
Emergency Manager
Coordinates
47.460, -101.140

Thunderstorm wind gust speed was based on damage photos. Multiple roofs were damaged. Large trees were snapped and uprooted, and one tree landed on a car and crushed it. Various other vehicles were damaged by falling trees and limbs. A camper was overturned.

Thunderstorm Wind, McLean

When
July 23, 5:48 PM CST to 5:51 PM CST
Where
McLean County, 1.56 mi WNW of Underwood
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.460, -101.160

Thunderstorm Wind, Grant

When
July 23, 5:20 PM MST to 5:23 PM MST
Where
Grant County, 7.73 mi N of Heil
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.490, -101.730

The thunderstorm wind gust speed was estimated by the public.

Hail, Oliver

When
July 23, 6:26 PM CST to 6:29 PM CST
Where
Oliver County, 2.35 mi E of Center
Measured
1 in hail
Reported by
Public
Coordinates
47.120, -101.250

Thunderstorm Wind, Oliver

When
July 23, 6:32 PM CST to 6:38 PM CST
Where
Oliver County, 14 mi E of Center
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Crop damage
$30,000
Reported by
Public
Coordinates
47.120, -101.002

A farm was impacted by the severe thunderstorm winds. Fences were blown down, garage doors were blown out, roofs were damaged, and farmyard items were blown over and rolled. Crop damage was also reported.

Hail, Rolette

When
July 23, 6:35 PM CST to 6:37 PM CST
Where
Rolette County, 3.72 mi SSW of Mylo
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
48.580, -99.630

Thunderstorm Wind, McLean

When
July 23, 6:40 PM CST to 6:43 PM CST
Where
McLean County, 1.67 mi NE of Wilton
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.190, -100.780

Thunderstorm Wind, Burleigh

When
July 23, 7:00 PM CST to 7:03 PM CST
Where
Burleigh County, 7.25 mi NW of Regan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.230, -100.630

Thunderstorm wind gust speed was estimated by a trained spotter.

Hail, Morton

When
July 23, 7:09 PM CST to 7:11 PM CST
Where
Morton County, 4.73 mi W of Mandan
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.830, -101.000

Hail, Kidder

When
July 23, 7:50 PM CST to 7:53 PM CST
Where
Kidder County, 10.63 mi NNE of Tuttle
Measured
1 in hail
Reported by
Public
Coordinates
47.300, -99.930

Thunderstorm Wind, Foster

When
July 23, 8:56 PM CST to 8:59 PM CST
Where
Foster County, Carrington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.450, -99.130

Thunderstorm wind gust speed was measured by a law enforcement official.

Thunderstorm Wind, Stutsman

When
July 23, 10:00 PM CST to 10:03 PM CST
Where
Stutsman County, 4.47 mi SW of Jamestown
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -98.760

Thunderstorm wind gust speed was estimated by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594959, 594960, 594961, 594962, 594970, 594971, 594972, 594968, 594973, 595981, 594974, 594975, 594976, 594978, 594979, 594980, 594981.